Jacob Stevens, a 13-year-old boy from Oklahoma, has tragically died after attempting the “Benadryl Challenge,” a dangerous trend circulating on social media platform TikTok. The challenge involves taking a large amount of the over-the-counter antihistamine medication Benadryl in an attempt to experience hallucinations or a “high.”
According to reports, Stevens was found unresponsive in his bedroom by his parents on August 21, 2020, after taking a large amount of Benadryl. He was rushed to the hospital but was pronounced dead later that day. The medical examiner’s report listed the cause of death as “acute diphenhydramine toxicity,” the active ingredient in Benadryl.
Stevens’ family has since spoken out about the dangers of the “Benadryl Challenge” and the impact it has had on their lives. “Jacob was an amazing son, brother, uncle, and friend to many,” his family said in a statement. “He was a happy and healthy 13-year-old boy who enjoyed sports, video games, and spending time with his friends and family. He had a love for life and always had a smile on his face.”
What is the challenge all about?
The “Benadryl Challenge” has been circulating on TikTok and other social media platforms for several months, with young people recording themselves taking large amounts of the medication in an attempt to experience its hallucinogenic effects. However, taking too much Benadryl can lead to serious health complications, including seizures, coma, and death.
The U.S. Food and Drug Administration (FDA) has issued warnings about the dangers of the “Benadryl Challenge” and other online trends that encourage dangerous behavior. “The FDA is aware of news reports of teenagers ending up in emergency rooms or dying after participating in the ‘Benadryl Challenge’ encouraged in videos posted on the social media application TikTok,” the agency said in a statement. “We are investigating these reports and conducting a review to determine if additional cases have been reported.”
The FDA has also urged parents and caregivers to talk to their children about the risks of participating in online challenges and to monitor their social media use. “We urge parents, educators, and health care professionals to be aware of the dangers that this activity poses to children and teenagers,” the agency said. “We encourage you to talk with your children about the dangers of participating in activities that are promoted on social media platforms.”
What is the social media platform TikTok’s response to this?
TikTok has also taken steps to address the “Benadryl Challenge” and other harmful content on its platform. In a statement, the company said it was “actively removing content that violates our guidelines and harms our community.” It also said it was “working to quickly remove flagged content that violates our policies and we are working to prevent other content like this from resurfacing.”
The tragic death of Jacob Stevens is a stark reminder of the dangers of online challenges and the importance of monitoring children’s social media use. Parents and caregivers are encouraged to talk to their children about the risks of participating in these types of activities and to seek help if they suspect their child may be struggling with substance abuse or addiction.